Cold/Wind Chill, Western Highland
- When
- December 25, 6:00 PM EST to December 26, 9:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A cold northwest wind behind a cold front caused wind chills to drop to between 10 and 20 degrees below zero along and west of the Allegheny Front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold northwest wind behind a cold front caused wind chills to drop to between 10 and 20 degrees below zero along and west of the Allegheny Front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 25, 2:45 PM EST, 3 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
245 PM EST Fri Dec 25 2020
.SYNOPSIS...
A storm system will slowly push east of the region today as high
pressure slowly builds in from the west through this weekend. A
weak cold front will cross the region Monday with high pressure
returning Tuesday and Wednesday. A stronger front and storm
system may affect the region on New Years Eve.
&&
.NEAR TERM /THROUGH TONIGHT/...
With the majority of the precipitation offshore, a few light echos
on radar currently persist over central VA as the H5 low
becomes more centered over the area. This will likely remain the
case today as hi-res guidance continues to indicate spotty snow
showers through this evening. Although many locations won't see
any snow accumulations, more robust snow showers can result in
snow accumulations of up to a coating in spots. Areas with the
greatest potential will remain mainly north of I-66.
Garrett Co is an exception as high-res guidance continues to
indicate additional upslope snow accumulations of 1 to 3 inches.
This seems highly plausible as a combination of instability
aloft and a strong westerly flow is likely induce continued snow
showers through this evening. Although QPF output is low,
temperatures in the upper teens will yield high snow ratios. As
a result, have issued a Winter Weather Advisory through 7pm
tonight.
Quite the change in temperatures today with areas mainly along
and inside I-95 remaining in the mid 30s. Elsewhere,
temperatures will remain in the mid-upper 20s, with teens in the
higher elevations. Gusty winds will persist into tonight as a
result of a tight pressure gradient between the departing low
and incoming high pressure system(s). General wind gusts of
20-25 mph can be expected; with wind gusts up to 40mph along the
Alleghenies. As a result, a Wind Chill advisory remains in
affect from this afternoon through tomorrow morning for western
Highland, Pendleton, and Grant counties.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As the trailing longwave trough exits off the New Jersey coast
Saturday morning, the mid-level flow turns more northwesterly in
nature. Overall gradients will tighten again resulting in
additional brisk west-northwesterly winds on Saturday. While
heights will rise in the wake of the trough passage, another
chilly day is in store for the region. Most locations should
struggle to escape the mid/upper 30s while teens and 20s are more
commonplace in the mountains. Given the enhancement in wind
fields, wind chill temperatures will make conditions feel quite
a bit colder in nature. Aside from some scattered snow showers
over far western Maryland, it should prove to be a dry day
across the region with more sunshine than Christmas Day. Into
the overnight hours, surface ridging sets up to the west which
will reduce local wind fields. However, there will be enough of
a breeze to prevent areas from fully decoupling. This keeps low
temperatures around the lows 20s in most spots with mid 20s into
the DC metro area.
To finish out the weekend, heights continue to build as a quick
moving shortwave ridge moves through. This will mark the start
of a gradual warming trend heading into the work week. Mostly
sunny skies are likely with highs moving back to the mid 40s
which is closer to climatology for late December. This will be
accompanied by a milder night on Sunday as lows rebound to the
upper 20s to low 30s in most areas.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The beginning of the work week should be fairly quiet with a weak
cold front making its way through Monday afternoon into the evening.
Most precip from this system should be confined to our north aside
from a few upslope snow showers possible behind the front.
Temperatures will be warmer before cooling a bit Tuesday and heading
back into a warming trend for the middle part of the week. We'll see
high pressure build in from the Midwest Monday night into Wednesday
with dry conditions expected ahead of our next disturbance.
Deep digging trough with a low pressure system associated will be
moving to the east from the Midwest/Great Plains region throughout
the middle part of the week. By Thursday afternoon, the front could
start to impact our western areas. With a not so negative tilt to
this front, impacts at this point should be minimal compared to the
Christmas Eve event. This system will be bringing cold air to many
areas not used to this type of weather with freezing temps expected
as far as south as the Gulf coast states. With the system still 6
days out, changes to the forecast will be inevitable. Looks to be an
interesting New Years Eve.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected through the weekend. A few lingering
snow showers are possible through 00Z today, but any should
remain brief in nature. Periods of gusty westerly winds are
expected for the remainder of the day with slightly lower gusts
into the overnight. Winds turn more out of the west-northwest
on Saturday with continued gusts 20 to 30 mph before diminishing
by Sunday.
VFR conditions expected Monday into Tuesday with an outside
chance for a stray shower or flurry for our western terminals.
Winds will be 15-20 knots out of the SW.&&
.MARINE...
Small Craft Advisories remain in effect as the region remains
under a strong upper low. Periods of 20 to 25 knot west to
west-northwesterly gusts are expected during the next couple of
days. This should continue to diminish into Saturday night.
There is the potential for winds to approach SCA levels on
Sunday, so this threat will continue to be monitored.
SCAs likely for Monday with winds 15-20 knots out of the SW
ahead of a passing weak cold front. These conditions should
continue into Tuesday before high pressure starts to build in
Tuesday night.
&&
.HYDROLOGY...
Heavy rains have ended, but water levels will continue to rise
on some of the larger streams and rivers, and additional flood
warnings may yet be issued. For our largest rivers, peak flows
may not be reached for several more days.
&&
.TIDES/COASTAL FLOODING...
Winds have generally turned to the westerly direction with water
levels finally starting to come down across the tidal waters.
Will keep Coastal Flood Advisories in place for some sites
through this evening as the next high tide approaches. The
guidance starts to further reduce water levels into Saturday
which should begin to mitigate any further coastal flooding
threats.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 6 PM EST this evening for DCZ001.
MD...Coastal Flood Advisory until 6 PM EST this evening for MDZ014.
Coastal Flood Advisory until 7 PM EST this evening for MDZ016.
Winter Weather Advisory until 7 PM EST this evening for MDZ001.
Coastal Flood Advisory until 10 PM EST this evening for MDZ508.
VA...Coastal Flood Advisory until 7 PM EST this evening for VAZ057.
Wind Chill Advisory until 9 AM EST Saturday for VAZ503.
WV...Wind Chill Advisory until 9 AM EST Saturday for WVZ501-505.
MARINE...Small Craft Advisory until 6 PM EST Saturday for ANZ530>543.
&&
SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...BRO
LONG TERM...ADM
AVIATION...BRO/ADM
MARINE...BRO/ADM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...BRO/RCMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 322 PM EST Fri Dec 25 2020 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-261000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 322 PM EST Fri Dec 25 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Multiple flood warnings remain in effect across the region. Slippery conditions are possible this afternoon and tonight with near freezing temperatures and slick roadways. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report hazardous weather through standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-261000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 322 PM EST Fri Dec 25 2020 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight Multiple flood warnings remain in effect across the region. Slippery conditions are possible this afternoon and tonight with near freezing temperatures and slick roadways. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report hazardous weather through standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-261000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 322 PM EST Fri Dec 25 2020 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight Multiple flood warnings remain in effect across the region. A Winter Weather Advisory is in effect for Garrett County until 7pm. Slippery conditions are possible this afternoon and tonight with freezing temperatures and slick roadways. A Wind Chill Advisory is in effect for the higher elevations this afternoon through Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report hazardous weather through standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 PM EST FRI DEC 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM SNOW E BURLINGTON 39.34N 78.92W
12/25/2020 M0.1 INCH MINERAL WV TRAINED SPOTTER
0600 AM SNOW 3 NE FORT SEYBERT 38.72N 79.14W
12/25/2020 M0.5 INCH PENDLETON WV COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW 1 SW MILL GAP 38.31N 79.72W
12/25/2020 M2.3 INCH HIGHLAND VA CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW BAYARD 39.27N 79.37W
12/25/2020 M2.0 INCH GRANT WV CO-OP OBSERVER
0700 AM SNOW FROSTBURG 39.66N 78.94W
12/25/2020 M0.6 INCH ALLEGANY MD CO-OP OBSERVER
0700 AM SNOW 2 SSW KEYSER 39.42N 79.01W
12/25/2020 M1.3 INCH MINERAL WV CO-OP OBSERVER
0700 AM SNOW 1 SW MILL GAP 38.31N 79.72W
12/25/2020 M2.3 INCH HIGHLAND VA CO-OP OBSERVER
0700 AM SNOW 1 SSE CRESAPTOWN-BEL AI 39.58N 78.85W
12/25/2020 M0.5 INCH ALLEGANY MD COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW FROSTBURG 39.66N 78.94W
12/25/2020 M0.6 INCH ALLEGANY MD CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW CUMBERLAND 39.64N 78.76W
12/25/2020 M0.1 INCH ALLEGANY MD CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 7 SSW MONTEREY 38.33N 79.64W
12/25/2020 M1.0 INCH HIGHLAND VA COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW BAYARD 39.27N 79.37W
12/25/2020 M2.0 INCH GRANT WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 2 SSW KEYSER 39.42N 79.01W
12/25/2020 M1.3 INCH MINERAL WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0730 AM SNOW 7 WNW GRANTSVILLE 39.72N 79.28W
12/25/2020 M1.4 INCH GARRETT MD TRAINED SPOTTER
0730 AM SNOW 1 S MCHENRY 39.53N 79.35W
12/25/2020 M3.0 INCH GARRETT MD TRAINED SPOTTER
0800 AM SNOW 5 SSE MCHENRY 39.49N 79.32W
12/25/2020 M3.0 INCH GARRETT MD COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW 3 NNE BOONSBORO 39.55N 77.64W
12/25/2020 M0.1 INCH WASHINGTON MD TRAINED SPOTTER
0800 AM SNOW NW RIG 39.04N 79.05W
12/25/2020 M0.6 INCH HARDY WV COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW 4 SSE MOOREFIELD 39.01N 78.95W
12/25/2020 M0.8 INCH HARDY WV COCORAHS
24-HOUR SNOWFALL.
0830 AM SNOW 1 ESE HANCOCK 39.70N 78.16W
12/25/2020 M0.5 INCH WASHINGTON MD COCORAHS
24-HOUR SNOWFALL.
0830 AM SNOW 5460 E SMITH ISLAND 0.00N 0.00W
12/25/2020 M0.5 INCH WASHINGTON MD TRAINED SPOTTER
1020 AM SNOW 2 SSE GLENDIE 38.37N 77.52W
12/25/2020 M0.2 INCH STAFFORD VA TRAINED SPOTTER
1130 AM SNOW 3 E WARDENSVILLE 39.08N 78.53W
12/25/2020 M0.1 INCH HARDY WV TRAINED SPOTTER
1145 AM SNOW 1 S DUNAVANT 38.35N 77.67W
12/25/2020 M0.5 INCH CITY OF FREDERICKS VA TRAINED SPOTTER
1230 PM SNOW 7 WNW GRANTSVILLE 39.72N 79.28W
12/25/2020 M2.0 INCH GARRETT MD TRAINED SPOTTER
1240 PM SNOW 2 SSE GLENDIE 38.37N 77.52W
12/25/2020 M1.2 INCH STAFFORD VA TRAINED SPOTTER
0400 PM SNOW 7 WNW GRANTSVILLE 39.72N 79.28W
12/25/2020 M2.3 INCH GARRETT MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2003613
EVENT NUMBER LWX2003614
EVENT NUMBER LWX2003615
EVENT NUMBER LWX2003616
EVENT NUMBER LWX2003617
EVENT NUMBER LWX2003618
EVENT NUMBER LWX2003619
EVENT NUMBER LWX2003620
EVENT NUMBER LWX2003621
EVENT NUMBER LWX2003622
EVENT NUMBER LWX2003623
EVENT NUMBER LWX2003624
EVENT NUMBER LWX2003625
EVENT NUMBER LWX2003626
EVENT NUMBER LWX2003627
EVENT NUMBER LWX2003628
EVENT NUMBER LWX2003629
EVENT NUMBER LWX2003630
EVENT NUMBER LWX2003631
EVENT NUMBER LWX2003632
EVENT NUMBER LWX2003633
EVENT NUMBER LWX2003634
EVENT NUMBER LWX2003635
EVENT NUMBER LWX2003636
EVENT NUMBER LWX2003637
EVENT NUMBER LWX2003638
EVENT NUMBER LWX2003639
ADMThe national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930276.